U.S. to doctors: More prescriptions for OD antidotes

In this 2018 file photo, a Narcan nasal device that delivers naloxone lies on a counter as a health educator gives instructions on how to administer it in the Brooklyn borough of New York. A joint release by Grande Ronde Hospital, Center for Human Development, La Grande Fire Department and La Grande Police Department on Tuesday, Nov. 23, 2021, said that there has been a recent uptick in heroin and fentanyl overdoses in Union County.

LA GRANDE — After an alarming increase in drug overdoses, local authorities have issued a joint warning.

Grande Ronde Hospital and Clinics, Center for Human Development, La Grande Fire Department and La Grande Police Department released a statement on Tuesday, Nov. 23, to bring awareness to the recent uptick in heroin and fentanyl overdoses in Union County.

The Grande Ronde Hospital Emergency Department reported eight heroin overdoses in the six days prior to the statement, which is a 400% increase. The department typically sees two to three overdoses per month in Union County.

Also in the statement, the La Grande Police Department reported a significant increase in calls for response to overdoses in the last several weeks.

Based on information from revived patients, Grande Ronde Hospital Emergency Department staff suspect the current heroin in the area of being tainted by additional drugs.

According to Grande Ronde Hospital, the uptick is the largest in recent history in Union County. The county has not experienced an increase like this since April, when tainted fentanyl spread around the area.

The statement noted that the Center for Human Development is suspecting a rise in drugs that may be more potent than in the past. Public health officials are seeing an uptick in individuals who are seeking out fentanyl, which the statement says may have become a primary drug in the county.

According to Carrie Brogoitti, public health administrator at CHD, accidental overdoses can result from a number of factors.

“People may be taking substances thinking they are one thing but are actually mixed with other things that are more potent or have a different effect than they are expecting,” Brogoitti said. “They may also be mixing substances in ways that contribute to overdoses. We also believe people are seeking out very potent and powerful drugs like fentanyl that are so strong they are more likely to result in overdose.”

The authorities urges the public to be aware of the increased risk of overdose. The Center for Human Development offers free Narcan kits, an emergency treatment that can reverse an overdose. The organization also encourages individuals to call the drug abuse Hope line, at 541-562-HOPE, which “is there and ready to help when people need assistance and are ready for that help.”

Brogoitti noted those who are addicted may not be prepared to ask for help. For that reason, the availability of Narcan is essential.

“Making Narcan kits widely available to substance users and those around them save lives,” she said. “Anyone can have and use this lifesaving medication, and it is available free at CHD.”

While there may be no clear answers for the recent increase in local overdoses, authorities are monitoring the situation and are ready to provide assistance.

“One of the most important tools we have at this point is making sure that people using substances and their family and friends know about the increase in overdoses that we are seeing in our community and making sure they have and know how to use Naloxone/Narcan,” Brogoitti said. “We also want to make sure people have information about where they can get treatment and services when they are ready.”

Sign up for our Daily Headlines newsletter

Recommended for you

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.